Q. Why did my stomach symptoms get worse after taking PPI?

Answered by
Dr. Babu Lal Meena
and medically reviewed by iCliniq medical review team.
Published on Feb 14, 2018 and last reviewed on: Nov 09, 2019

Hello doctor,

I have multiple problems with my stomach, it all began two years ago after taking pills which I was allergic to. My stomach became inflamed with a lot of acids, chronic antrum gastritis, and acid reflux. My stool was too soft, and I did not take any pill because my doctor did not give me anything. I still have hair loss and brittle nails. Three months ago, I started taking Magnesium effervescent tablets. But after taking that, new symptoms like burps, bloated stomach, difficulty in breathing, stomach cramps, indigestion, and nausea began. The doctor said it is dyspepsia. I got an endoscopy again, and the doctor said I do not have much acid or inflammation, but the stomach mucosa is granulated, with an unevenly expanded corpus and antrum. What does this mean? Even if my stomach is empty, I feel like it is small and sore from inside. I am still waiting for my biopsy report. And after taking PPI, my symptoms became even worse. I have a burning and pain below the navel, more on the right side, and it is irritating. What is wrong with me? Do I have less acid in my stomach now? What to do? Why do I have dyspepsia? A balanced diet is also not helping at all. When I lie down, I always have a dry burning pain in my mouth, but not in the throat. Endoscopy did not show any acid reflux. Will it be seen on a biopsy? I get hungry very fast, and it seems as if my body is not getting enough nutrients. How to make my body absorb more nutrients?

Dr. Babu Lal Meena

Child Health Medical Gastroenterology Paediatrics
#

Hi,

Welcome to icliniq.com.

  • All the problems can be explained by dyspepsia. Although there are certain issues like normal endoscopy and absence of inflammation. And on endoscopy reports (attachment removed to protect patient identity), there is no obvious granulation tissue seen. There may be some nodularity seen at the time of endoscopy. We should see the report if there is any evidence of giardiasis.
  • Second thing is, there is no response in clinical symptoms after taking PPI (proton pump inhibitors). So, we should think about other diagnoses. Here the possibility could be.
  1. IBS (irritable bowel syndrome). All the symptoms can be explained by this diagnosis. The patients have pain with diarrhea or constipation.
  2. SOD, this is sphincter of Oddi dysfunction. The patients have pain on the right side.
  3. Gastritis.
  • The treatment of these both are different. So, we need more details and investigations to find the etiology. Kindly provide details about your bowel habits, the time you spend in the toilet, and whether it is getting cleared easily or not.
  • We need to do an x-ray of the abdomen and check serum alkaline phosphatase levels.
  • I suggest you follow these preventive measures:
  1. Take plenty of water.
  2. Avoid spicy and oily foods.
  3. Do regular exercise.

Revert with more information a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist


Hi doctor,

Thank you for replying. I go to the toilet once a day in the morning and do not have diarrhea, and I do not take more than three minutes. When I pass stools, my stomach hurts when I contract my stomach muscles. What are x-ray and alkaline phosphatase? I have sent another picture of the stomach with more details, and all those redness is actually little red slightly swollen spots together. I hope you can see some of them. And the doctor wrote that the mucosa is granulated in the antrum. I feel like these spots are irritating me from the inside.

Dr. Babu Lal Meena

Child Health Medical Gastroenterology Paediatrics
#

Hi,

Welcome back to icliniq.com.

  • I want an x-ray to look at any bowel load due to stools. And serum alkaline phosphatase is done because if it is elevated, then it suggests sphincter of Oddi dysfunction, this is also an important cause of pain, particularly when there is no obvious reason found.
  • In these views of endoscopy (attachment removed to protect patient identity), the stomach appears to be normal. Such kind of red appearance is due to the light of the endoscope.
  • It is good if you do not have issues with bowel habits. Then we should wait for the biopsy reports. You can provide us the previous reports. Sometimes we can get a clue from it.

For further queries consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat

Related Questions & Answers


Would fundoplication help gastritis?

Query: Hello doctor, I have been struggling with pressure under my ribs and tightness in my chest for 5 years. It is on and off, but mostly it gives me a hard time to come through. I feel hard to belch often. I have taken Esomeprazole and Nexium to keep the reflux down, but the tightness and other awful ...  Read Full >>


Answer: Hi, Welcome to icliniq.com. I have carefully worked through your health query and can well understand your issues. Yes, it seems to be due to GERD (gastroesophageal reflux disease), simply the acid reflux. It has caused damage to the esophagus and other parts of the body too. Hiatal hernia...  Read Full

What are the specific ways to bring down the symptoms of IBS?

Query: Hi doctor, Please say about the specific ways to reduce the IBS symptoms.  Read Full >>


Dr. Koushik Mukherjee
General Practitioner

Answer: Hi, Welcome to icliniq.com. Irritable bowel syndrome has these symptoms such as decreased sleep at night, depression, musculoskeletal pain or fibromyalgia, decreased sexual performance, and inadequate attention. IBS can be diarrhea-predominant or constipation predominant or mixed. In the case of ...  Read Full

Why do I have severe stomach pain after eating fatty foods?

Query: Hello doctor, I am a 24 year old female. What could be the cause of a severe stomach pain that happens after eating nuts, seeds, and things with oil in them? By oil, I mean even olive oil and not just greasy foods. This reaction has been happening for a year or so, and I have avoided these foods as ...  Read Full >>


Dr. Babu Lal Meena
Medical Gastroenterologist

Answer: Hello, Welcome to icliniq.com. Severe stomach pain and cramps can be caused by pancreatitis and food allergy. In your case, both are equally probable. Pancreatitis is a common cause of pain that occurs after the intake of oil-rich foods. Food allergy is a diagnosis of exclusion. I suggest the f...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.